Dry eye can be more than a simple nuisance. Dry eye syndrome is a medical condition believed to affect millions of Americans. Several things can cause dry eye, such as aging, allergies, too much screen time, and some autoimmune disorders. If you’re suffering from dry eye, you may also want to take a look in your medicine cabinet, as it can occur as a side effect of some common medications. Which medications can cause dry eye? Dry eye develops when your body doesn’t produce enough tears, produces poor quality tears, or your tears evaporate too quickly. Symptoms include burning or stinging sensation in your eye, feeling like something is in your eye, redness, light sensitivity, blurry vision, heavy or aching eyes, and even watery eyes. In many cases, dry eye occurs as a side effect of medications. Certain prescription and over-the-counter medicines can change the composition of your tears or decrease the quantity of tears you make, including: Hypertension (high blood pressure) medications: Beta-blockers, such as metoprolol (Lopressor) and propranolol (Inderal), help slow your heart rate and lower your blood pressure. They can also reduce tear secretion. Thiazide diuretics, like hydrochlorothiazide, are used to treat high blood pressure and congestive heart failure by helping your body get rid of excess fluid. This can change your tear film, leading to dry eye. Antidepressants: Tricyclic antidepressants, such as amitriptyline (Elavil), block a chemical messenger in the brain. A side effect of this is decreased tear production. Selective serotonin reuptake inhibitors (SSRIs) like citalopram (Celexa) and fluoxetine (Prozac) may also cause dry eye, but generally to a lesser degree. Medications to treat Parkinson’s disease: Some medications used for Parkinson’s disease, such as trihexyphenidyl (Artane), are useful in treating tremors, but unfortunately can lead to dry eye. People with Parkinson’s may also have decreased blinking, which can further contribute to dry eye. Acne medication: Isotretinoin (Accutane) is often used to treat acne, but it also affects a certain gland in your eyelids. This can decrease the amount of oil in your tear film. Antihistamines: Medications like diphenhydramine (Benadryl) block a chemical called histamine, relieving symptoms of allergies like runny nose, hives, and itching. However, they can reduce tear production as well. Decongestants: Decongestants like pseudoephedrine (Sudafed) are used to treat symptoms of cold, flu, and sinusitis. They help reduce swollen tissue in your nose by narrowing the blood vessels that supply it. Similar to antihistamines, they decrease the production of tears. Hormone therapy: Hormone replacement therapy used for post-menopausal women and the use of estrogen as birth control can both contribute to dry eye. Should I stop taking a medication if it causes dry eye? It’s never a good idea to stop taking your medication without first talking to your doctor. He or she may be able to switch you to an alternative medication or lower your current dose to try and alleviate the side effects. Your doctor may also recommend trying over-the-counter eye drops or prescription medications specifically used to treat dry eye.